Louisiana, 2024Tornadoes and Damaging Winds in Louisiana, December 28, 2024
December 28, 2024 · NWS LIX · 11 events in 7 counties and zones
On December 28, 2024, a potent storm system traversed the southeastern United States, significantly impacting southeastern Louisiana, southern Mississippi, and adjacent coastal waters. The Storm Prediction Center had issued a moderate risk (level 4 out of 5) for severe weather in these areas, anticipating the development of supercell and QLCS thunderstorms capable of producing strong tornadoes…
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $80,000
- Crop damage
- None recorded
- Events
- 11
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
On December 28, 2024, a potent storm system traversed the southeastern United States, significantly impacting southeastern Louisiana, southern Mississippi, and adjacent coastal waters. The Storm Prediction Center had issued a moderate risk (level 4 out of 5) for severe weather in these areas, anticipating the development of supercell and QLCS thunderstorms capable of producing strong tornadoes and damaging wind gusts. Meteorologically, a pronounced shortwave trough advanced eastward, interacting with a moist and unstable air mass characterized by surface dew points in the upper 60s to lower 70s Fahrenheit. This setup resulted in high convective available potential energy (CAPE) values between 1500 and 2000 J/kg and substantial low-level wind shear, fostering an environment conducive to severe thunderstorms and tornadoes. Throughout the day and into the evening, multiple tornadoes were reported across the region, leading to significant structural damage, particularly in parts of southeastern Louisiana and southern Mississippi. In addition to tornadoes, these storms produced straight-line winds exceeding 70 mph, causing widespread power outages and hazardous conditions on both land and coastal waters. The severe weather threat persisted into the night as the storm system continued its eastward progression.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New Orleans, LA wrote its last area forecast discussion before the first event at Dec 28, 5:30 AM CST, 1 hour 30 minutes earlier.
Area forecast discussion, Dec 28, 5:30 AM CST, 1 hour 30 minutes before
Area Forecast Discussion...UPDATED
National Weather Service New Orleans LA
530 AM CST Sat Dec 28 2024
...NEW AVIATION...
.SHORT TERM...
(Today through Sunday)
Issued at 230 AM CST Sat Dec 28 2024
Key messages...
1) Severe weather outbreak likely this afternoon and evening
across the Central Gulf Coast States, including a significant
portion of our area. Storms will have potential for strong
tornadoes, wind damage and isolated large hail. An Enhanced to
Moderate Risk of Severe Weather is in place for much of the area
north of the Interstate 10 corridor for this afternoon and
tonight.
2) Prior to the severe weather, a large area of dense fog is
already in place across much of the local area.
After a rather eventful Friday, including a couple tornadoes, and
significant flash flooding (Jackson County Mississippi),
convection at 2 AM CST was limited to the coastal waters, as
leading trough axis has shifted east of the area.
A strong shortwave was moving into West Texas early this morning.
Low pressure in advance of the shortwave over Texas had a warm
front extending eastward along Interstate 20 well to the north of
the local area. Southerly winds continue to pump abundant moisture
into the area with temperatures and dew points from the mid 60s
to lower 70s, which is very unusual for the last week of the year.
The precipitable water value on the 00z sounding of 1.6 inches is
well above the 90th percentile climatologically. The very warm
and moist air getting transported across much cooler waters and
ground have led to the development of widespread dense fog across
the area this morning. That fog probably won't mix out until mid
to late morning as the pressure gradient tightens.
The upper shortwave will track eastward today and be near the
Louisiana-Arkansas border this evening. Any precipitation
development this morning should be mainly in the form of scattered
rain showers. As a low level jet strengthens across the area this
afternoon, scattered storms are expected to develop. Mid-level
lapse rates approaching 8C/km, abundant shear and CAPE values
approaching 2500 J/kg (also top end climatologically) will be in
place, along with SRH between 200-300 m2/s2. That'll be favorable
for tornadic supercells if they can remain discrete cells.
A linear MCS is also expected to develop, more directly related
to the shortwave trough, which will move across the area during
the evening and overnight hours. If this line develops as
expected, more widespread wind damage will be possible, as well as
additional tornadoes. It should be noted that the majority of
Convection Allowing Models (CAMs) have slowed the passage of this
line, possibly not moving into Alabama until beyond 3 AM CST
Sunday. Widespread 1 to 2 inch rainfall amounts will be likely,
with isolated higher totals certainly possible.
It does appear that all convection should be east of the area
prior to sunrise Sunday. There may be a brief period early Sunday
morning for fog to redevelop behind the line of storms before
drier air overspreads the area. Wrap-around clouds could linger
across northern portions of the area for a good portion of the
day, with sunnier skies across the south.
Had to use the 90th percentile NBM numbers for temperatures and
dewpoints through this afternoon to come anywhere close to what's
actually occurring across the area. With the airmass behind this
shortwave of Pacific origin, temperatures are likely to still
reach the 70s across most of the area on Sunday.
&&
.LONG TERM...
(Sunday night through Friday)
Issued at 230 AM CST Sat Dec 28 2024
Once we get the near term system out of the way, the weather will
be much less impactful through the remainder of the forecast
period. The next shortwave in the train will pass much further to
the north of the area, with no significant return of moisture.
Little or no precipitation is expected from Sunday night through
Friday across the area.
With lower humidity levels in place, overnight lows will cool off
beginning Sunday night, but will still be above climatological
normals. Highs Monday and Tuesday could still get into the 70s,
but with much less humidity. Cooler weather, much closer to
normal, is expected for the first several days of the new year.
&&
.AVIATION...
(12Z TAFS)
Issued at 526 AM CST Sat Dec 28 2024
Showers and thunderstorms will develop and likely impact all
terminals this cycle with the final line of storms moving west to
east with time. Southerly winds will eventually transition to more
westerly winds in time. VIS/CIG issues are ongoing and look to
continue through much of this cycle with additional fog
development anticipated toward the end of the cycle. Mostly IFR
or lower...but there could be a window for VFR from time to time
especially later tonight before VIS issues once again develop.
(Frye)
&&
.MARINE...
Issued at 230 AM CST Sat Dec 28 2024
Fog will continue to be an issue this morning across the protected
and nearshore waters, with the current Fog Advisory expected to
run until expiration. Winds over the outer waters are already in
Small Craft Exercise Caution range and will carry headlines there
with the forecast issuance. Beginning at midday today, the SCEC
headlines will be expanded to all waters through 12z Sunday. It
may be necessary to upgrade portions of the waters to Small Craft
Advisories if pressure gradient tightens a little more than
currently anticipated. With the surface low expected to lift well
north of the area by Sunday morning, the gradient should weaken
with headlines expiring at that point. May need some headlines at
midweek as even cooler and drier air arrives over the waters.
&&
.PRELIMINARY POINT TEMPS/POPS...
MCB 74 55 68 46 / 90 90 0 0
BTR 79 59 72 50 / 90 90 0 0
ASD 76 59 72 48 / 70 90 0 0
MSY 77 60 71 52 / 70 90 0 0
GPT 72 59 70 48 / 60 90 0 0
PQL 78 60 75 47 / 70 90 0 0
&&
.LIX WATCHES/WARNINGS/ADVISORIES...
LA...Dense Fog Advisory until 10 AM CST this morning for LAZ034>037-
039-046>048-056>060-064>071-076>090.
GM...Dense Fog Advisory until 10 AM CST this morning for GMZ530-532-
534-536-538-550-552-555-557.
MS...Dense Fog Advisory until 10 AM CST this morning for MSZ068>071-
077-083>088.
GM...Dense Fog Advisory until 10 AM CST this morning for GMZ532-534-
536-538-550-552-555-557.
&&
SHORT TERM...RW
LONG TERM....RW
AVIATION...RDF
MARINE...RWIn the hours before
Special weather statement, Dec 28, 6:08 AM CST, 52 minutes before
Special Weather Statement
National Weather Service New Orleans LA
608 AM CST Sat Dec 28 2024
LAZ034-047-048-281245-
Pointe Coupee LA-West Baton Rouge LA-East Baton Rouge LA-
608 AM CST Sat Dec 28 2024
...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF NORTHWESTERN WEST
BATON ROUGE, SOUTHEASTERN POINTE COUPEE AND NORTHWESTERN EAST BATON
ROUGE PARISHES THROUGH 645 AM CST
...
At 608 AM CST, Doppler radar was tracking a strong thunderstorm
capable of producing funnel clouds over Erwinville, or 10 miles south
of New Roads, moving northeast at 15 mph.
HAZARD...Funnel clouds and winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...If a funnel cloud briefly touches down, minor damage to
outdoor objects is possible. Gusty winds could knock down
tree limbs and blow around unsecured objects.
Locations impacted include...
New Roads and Erwinville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Conditions are favorable for the development of weak, brief funnel
clouds. This type of funnel cloud is harmless, but on rare occasions
they can briefly touch down, producing wind gusts over 50 mph. If a
funnel cloud is spotted move indoors or to safe harbor and report
your sighting to the National Weather Service.
&&
LAT...LON 3072 9142 3069 9134 3067 9134 3065 9130
3067 9129 3065 9123 3049 9141 3053 9151
TIME...MOT...LOC 1208Z 217DEG 13KT 3054 9144
FUNNEL CLOUDS...POSSIBLE
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
FryeSpecial weather statement, Dec 28, 6:35 AM CST, 25 minutes before
Special Weather Statement
National Weather Service New Orleans LA
635 AM CST Sat Dec 28 2024
LAZ035-036-MSZ068-281315-
East Feliciana LA-West Feliciana LA-Wilkinson MS-
635 AM CST Sat Dec 28 2024
...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF NORTHEASTERN WEST
FELICIANA, NORTH CENTRAL EAST FELICIANA PARISHES IN SOUTHEASTERN
LOUISIANA AND SOUTHEASTERN WILKINSON COUNTIES THROUGH 715 AM CST
...
At 634 AM CST, Doppler radar was tracking a strong thunderstorm
capable of producing funnel clouds near Woodville, or 13 miles north
of Jackson, moving north at 10 mph.
HAZARD...Funnel clouds and winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...If a funnel cloud briefly touches down, minor damage to
outdoor objects is possible. Gusty winds could knock down
tree limbs and blow around unsecured objects.
Locations impacted include...
Centreville and Woodville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Conditions are favorable for the development of weak, brief funnel
clouds. This type of funnel cloud is harmless, but on rare occasions
they can briefly touch down, producing wind gusts over 50 mph. If a
funnel cloud is spotted move indoors or to safe harbor and report
your sighting to the National Weather Service.
&&
LAT...LON 3121 9106 3110 9106 3096 9116 3098 9132
3126 9126
TIME...MOT...LOC 1234Z 197DEG 10KT 3102 9123
FUNNEL CLOUDS...POSSIBLE
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
FryeSpecial weather statement, Dec 28, 6:54 AM CST, 6 minutes before
Special Weather Statement
National Weather Service New Orleans LA
654 AM CST Sat Dec 28 2024
MSZ077-281315-
Pearl River MS-
654 AM CST Sat Dec 28 2024
...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF NORTH CENTRAL PEARL
RIVER COUNTY THROUGH 715 AM CST
...
At 654 AM CST, Doppler radar was tracking a strong thunderstorm 8
miles south of Baxterville, or 9 miles northwest of Poplarville,
moving northeast at 30 mph.
HAZARD...Winds in excess of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of north central Pearl
River County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3100 8950 3100 8948 3098 8948 3098 8946
3087 8957 3091 8968 3100 8967 3100 8955
3101 8955 3101 8951
TIME...MOT...LOC 1254Z 205DEG 25KT 3096 8961
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
FryeThunderstorm Wind, East Feliciana
- When
- December 28, 7:00 AM CST
- Where
- East Feliciana County, 1.38 mi N of Lindsay
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Public
- Coordinates
- 30.740, -91.220
Thunderstorms downed trees across powerlines throughout East Feliciana Parish with most areas west of Slaughter without power.
Tornado, Pointe Coupee
- When
- December 28, 5:40 PM CST to 5:44 PM CST
- Where
- Pointe Coupee County, 1.78 mi E of New California to 0.91 mi SE of Innis
- Rating
- EF0
- Path length
- 1.91 mi
- Path width
- 50 yd
- Property damage
- $1,000
- Reported by
- NWS Storm Survey
- Coordinates
- 30.850, -91.700
An EF-0 tornado developed within a line of severe thunderstorms just west of LA Highway 418 and rapidly moved east across largely inaccessible rural areas of Pointe Coupee Parish. High resolution satellite imagery showed clear evidence of tree damage in patches along its path. This tree damage coincided well with a tornado debris signature visible from the V018 Climavision radar in West Feliciana Parish. As the tornado crossed LA Highway 1 it appears to have turned more to the southeast in a complex interaction with another embedded circulation within the line per Climavision radar and then lifted. No additional damage could be identified beyond this point although given the rural landscape there was not much for it to hit before reaching the Raccourci Old River.
Thunderstorm Wind, West Feliciana
- When
- December 28, 6:13 PM CST
- Where
- West Feliciana County, 0.69 mi S of Hardwood
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 30.790, -91.380
Trees and power lines reported down across the entire parish. Multiple roads blocked by trees. No injuries or structural damage.
Thunderstorm Wind, Pointe Coupee
- When
- December 28, 6:15 PM CST
- Where
- Pointe Coupee County, 0.91 mi NW of New Roads
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $7,000
- Reported by
- Law Enforcement
- Coordinates
- 30.690, -91.440
Multiple trees reported down across New Roads. A few trees fell on power lines taking them down too.
Tornado, East Baton Rouge
- When
- December 28, 6:51 PM CST to 6:55 PM CST
- Where
- East Baton Rouge County, 0.6 mi E of North Merrydale to Comite
- Rating
- EF0
- Path length
- 2.75 mi
- Path width
- 50 yd
- Property damage
- $3,000
- Reported by
- NWS Storm Survey
- Coordinates
- 30.520, -91.070
An EF-0 tornado embedded within a line of storms developed near Joor Road causing scattered uproots of trees which resulted in damage to several homes in Comite Hills West neighborhood as it tracked east-southeast. Sparse tree damage was visible on high resolution true color imagery along the Comite River just northwest of Greenwell Springs Road. A large uprooted tree and a smaller snapped tree trunk were observed by the ground survey team near Greenwell Springs Road. This damage coincided with a brief tornado debris signature on the KHDC radar. The radar signature quickly weakened after crossing Greenwell Springs Road and no additional damage was identified farther southeast.
Thunderstorm Wind, Livingston
- When
- December 28, 7:03 PM CST
- Where
- Livingston County, 4.39 mi ESE of Watson
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Broadcast Media
- Coordinates
- 30.560, -90.880
Fences blown down off Cane Market Road in Watson.
Thunderstorm Wind, Livingston
- When
- December 28, 7:06 PM CST
- Where
- Livingston County, 4.87 mi N of Corbin
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Broadcast Media
- Coordinates
- 30.570, -90.860
Tree blown down on Buck Carroll Road in Walker.
Thunderstorm Wind, Livingston
- When
- December 28, 7:18 PM CST
- Where
- Livingston County, 4.15 mi S of Walker
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Public
- Coordinates
- 30.420, -90.870
Thunderstorm winds downed trees and powerlines along Joe may Road.
Thunderstorm Wind, Washington
- When
- December 28, 7:38 PM CST
- Where
- Washington County, 1.5 mi SSE of Thomas
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $9,000
- Reported by
- Public
- Coordinates
- 30.950, -90.020
Roof damage to home and damage to shed on Pinecrest Drive.
Thunderstorm Wind, St. Tammany
- When
- December 28, 8:42 PM CST
- Where
- St. Tammany County, 1.79 mi W of Lacombe
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 30.320, -89.960
Tree on powerline at Hwy 190 near Powell Drive in Lacombe.
Tornado, St. Tammany
- When
- December 28, 8:47 PM CST to 8:51 PM CST
- Where
- St. Tammany County, 1.19 mi E of Oaklawn to 2.39 mi E of Oaklawn
- Rating
- EF1
- Path length
- 1.19 mi
- Path width
- 50 yd
- Property damage
- $35,000
- Reported by
- NWS Storm Survey
- Coordinates
- 30.300, -89.900
EF-1 tornado with winds of 90 mph and a maximum width of 50 yards touched down at the intersection of Transmitter Rd. and Clesi Ave. where a few small softwood pine trees were snapped. The tornado travelled to the east on the south side of Clesi Ave. and directly impacted a single wide mobile home. The back porch of the mobile home was removed and this caused the metal roof covering to partially fail. The roof covering was tossed to the north and north-east with some of the roof landing approximately 100 yards to the east-northeast in a neighbors yard. the mobile was properly strapped in, but still shifted about 3 inches on the concrete piers. A window was also broken on the south facing side of the house and all of the skirting was removed. A tree was snapped and pointing to the WSW in the yard. The snapped tree also broke a power pole that was the yard and served as the power connection for the home. A snapped tree was observed in the neighbors back yard pointing to the ESE. Tree damage was observed in the woods at the end of Clesi Ave. in the form of broken off branches. The tornado then travelled through a wooded area before encountering Pine Ridge Rd. Two softwood pine trees were snapped were pointing to the SE in a yard. Further to the east, more snapped pine trees were observed along Tranquility Rd. These trees were snapped toward to the NE and ENE. Tree damage continued into the woods across Tranquility Road, but no damage was observed further downstream marking this as the end point of the tornado.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Damaging Winds in Mississippi, December 28, 20241 death · 5 injured · $6.0 million · EF3 · 72 events
- Tornadoes and Hail in Texas, December 28, 20241 death · 16 injured · EF3 · 16 events
- Dense Fog in Iowa, December 28, 20243 deaths · 3 injured · 1 event
- Avalanche in Utah, December 28 to 31, 20242 deaths · 2 events
- Tornado and Damaging Winds in Alabama, December 28 to 29, 2024$3.1 million · EF1 · 24 events
- Tornadoes and Hail in Louisiana, December 28, 2024$1.2 million · EF1 · 22 events
- Tornadoes and Damaging Winds in Mississippi, December 28, 2024$100,000 · EF1 · 19 events
- Tornadoes and Damaging Winds in Alabama, December 28 to 29, 20242 injured · EF1 · 38 events
- Hail in Arkansas, December 28, 2024$251,000 · 2.75 in hail · 2 events
- Flash Flooding and Hail in Texas, December 28, 2024$30,000 · 1 in hail · 6 events
- Damaging Wind in Tennessee, December 28, 2024$30,000 · 70 kt wind · 1 event
- Dense Fog in Missouri, December 28, 202411 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1228600, 1228616, 1228608, 1228609, 1228617, 1228610, 1228611, 1228613, 1228612, 1228614, 1228599.